CIDP in connection with achalasia
AnonymousJuly 5, 2006 at 5:18 pm
my boyfriend has been suffering from CIDP since summer 2005. The strange thing in his case is that in parallel to CIDP, he started having serious swallowing problems. In 2005, his swallowing problems were diagnosed as being achalasia. Achalasia is a rare disease of the muscle of the swallowing tube. In case of achalasia, the ring of muscle between the lower esophagus and the stomach fails to open and let food pass into the stomach. As a result, my boyfriend eats very little and has to drink a lot of water in order to swallow food. Since the origin of achalasia is generally unknown, no doctor can tell us if there is any connection between CIDP and achalasia. The food transport into the stomach is monitored by the autonomous nervous system whereas CIDP affects the peripheral nervous system. Since these two nerval systems seem to work independently from each other, neurologists and specialists for gastroenterology tend to rule out that achalasia is caused by CIDP.
I would be very pleased to hear from other patients who encountered swallowing problems or even achalasia in connection with CIDP. Especially, I am interested to find out if you could get cured from achalasia during any CIDP therapy (corticosteroids, immune globulins, plasma exchange…) or if you had to get a different treatment for achalasia.
I am looking forward to reading your comments!
AnonymousJuly 5, 2006 at 6:33 pm
My 4 year old daughter has CIDP. Back when it first showed up she did have problems swallowing. She could only swallow small amounts of food at a time & she would drink alot with her meals. We didn’t realize that was what was going on until after her diagnosis though.
She’s never been diagnosed with achalasia & doesn’t seem to have problems when she’s not having a flare up. The problem seemed to go away with her treatments of IVIG.
I personally believe that CIDP can affect the stomach though. My daughter has very bad stomach problems during a flare up. Her home care nurse says that she’s treated adult patients with CIDP that have had stomach problems as well.
Hope that helps.
AnonymousJuly 5, 2006 at 7:00 pm
My neuro always asks if I am having any trouble swallowing. It is a symptom, although a rarer one according to him. I find it very strange that you heard differently. It can also affect the phrenic nerve which is responsible for the autonomous breathing, also a rare symptom. I am not a doctor, and can only repeat what I have learned.
What treatments has he undergone, and which one/s is he currently undergoing?
AnonymousJuly 6, 2006 at 2:59 pm
CIDP can affect the autonomic nerves–I’m living proof. My first symptoms were problems taking a deep breath and swallowing. Everything else has been ruled out. (Of course, as my neuro says, the only way of making absolutely sure that it’s CIDP that’s caused these is postmortem examination, but neither of us is willing to try that at the moment!)
My main treatment is IVIg, which keeps my motor symptoms fairly controlled, but in my case nothing helps the sensory or autonomic symptoms.
Best wishes in the battle,
AnonymousJuly 6, 2006 at 3:49 pm
thanks a lot for your instant replies! It is very interesting to hear that there are other cases of swallowing problems in connection with CIDP. I really wasn’t aware that the autonomic nervous system might be affected as well by CIDP. My boyfriend gets 20mg IVIG every three weeks for two days in a row. He started this treatment in January 2006. His sensory symptoms improve, but the swallowing problem remains.
In parallel, he takes a daily dose of 75mg of azathioprine. Before starting the azathioprine treatment in March 2005, he took prednisolone (75 mg/day) three months. During the prednisolone therapy, his swallowing problems almost disappeared, but came back a few months after reducing the prednisolone dosis.
@eightplusfive: I remember in the beginning of CIDP, my boyfriend also sometimes had problems taking a deep breath. Luckily, this symptom disappeared quickly.
@emily’s mom: How long did your daughter get IVIG therapy before the swallowing problems disappeared?
I wonder if the IVIG dose should be increased? Maybe my boyfriend should start taking prednisolone again. Have you heard of any increased risks when combining IVIG and prednisolone?
Thank you so much for your help (and please excuse my mistakes in English – I’m German!)!
AnonymousJuly 7, 2006 at 10:40 pm
I had the symptoms as you described before I knew I had CIDP. I knew something bad was happening to me. It is very frightening when you cannot swallow as it has no warning. I thought I didn’t chew my food of took too big of a bite. I could breathe OK, so no panic when it happened. The food stays in your throat and will not budge, saliva builds up and you must spit it out because you can’t swallow. Eventually, I would cough it up.
It happened several times to me. After I received IVIG treatments and my body reawakened from severe paralysis, I have had only a couple attacks that were mild, in comparison to the previous ones. They would last from a half an hour to about one and a half hours. Never had happened to me before. The IVIG and my recovery stopped it, for sure.
I take 14mg. of Prednisone every other day and 35g of IVIG for 2 days a month. He needs his Neuro to adjust his dose. No one day is the same as any other, they are all different. Good Luck…Paul.
AnonymousJuly 8, 2006 at 2:43 am
that’s very interesting to hear, thanks also for your suggestion. I’m glad to hear your swallowing problems improved after IVIG therapy! I have to admit that I haven’t gone into the medical details a lot so far, but I will check online if I can find any information on the IVIG dose other patients get. My boyfriend’s neurologist says there isn’t such a thing as a “standard” dose. The most appropriate dose seems to differ in each individual case.
Right now, I have received quite a few comments from other patients (also in a German GBS forum) who also encountered swallowing problems in connection with CIDP. It seems pretty sure to me now that there must be a link.
Thanks a lot!
AnonymousJuly 8, 2006 at 6:35 am
Achalasia is a disease entity in its own right, with spasm of the valve at the bottom of the oesophagus and failure of the normal rhythmic peristalsis of the oesophagus
The swallowing problems in GBS/CIDP are due to bulbar palsy.
Bulbar palsy results from bilateral impairment of function of the IXth, Xth and XIIth cranial nerves. This gives rise to dysarthria (difficulty speaking), dysphagia (difficulty swallowing often with choking episodes and nasal regurgitation of fluids), dysphonia (hoarsenes or voice change) and poor cough reflex, and susceptibility to aspiration pneumonia. The lowermost part of VII may, infrequently, be involved.
The disturbance is of the motor nuclei rather than of the corticobulbar (brain to brain stem) tracts. It is distinguished from pseudobulbar palsy by the presence of lower motor neurone signs. Autonomic features are uncommon. DocDavid
You must be logged in to reply to this topic.